Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir & Tenofovir
Nov 26, 2006

Hi, I've been taking Combivir and Tenofovir for 3 years as my first combination. It seems to work for me, viral load below 50 and CD4 count of 700+ for virtually all that time. My Consultant mentioned they dont use this as a first combination anymore, and I cant find any articles that discuss these two drugs as a combo. Can you tell me why it fell out of favour and does it have any implications for my future options. When this combo fails will it limit my future choices? Is this combo associated with any particular long term side effects? I am just concered because I seem to be having memory and fatigue problems, I'm getting fatter around my upper stomach and no where else. Not sure if these are natural changes due to my age, 34, or long term use of these drugs. Many thanks.

Response from Dr. Pierone

Several years ago multiple studies were done with different triple nucleoside regimens and most of them demonstrated underperformance compared with NNRTI-based HAART. Interestingly, there were some small studies of Combivir and tenofovir (Viread) which actually showed reasonably good results. But again, based on the overall literature showing inferior outcomes with triple nuke therapy, the regimen you are on never gained much traction and is not commonly used. This may also have to do with the movement away from the use of AZT because of its greater risk of side effects.

It is sometimes hard to sort out aging issues from medication effects, but 34 years is still very young. My first thought would be to blame the medications for your symptoms and consider stopping or switching. Since you do not have virologic failure on this regimen there are no major implications on choice of future therapy. Let us know what you and your Consultant decide to do and how things go. Good luck!



Previous
Switching meds - losing an option?
Next
spleen removal and life expectancy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement